Skip to content
Omnikalc

Pediatric Glasgow Coma Scale for infants and young children

Score eye opening, verbal and motor responses with the version of the Glasgow Coma Scale adapted for infants and children who cannot yet talk.

Updated on
Your inputs
Verbal scale

Results

Pediatric GCS

15 / 15

13 to 15: mild or normal
Eye (E)
4
Verbal (V)
5
Motor (M)
6

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Adapting the Glasgow scale to young children

The Glasgow Coma Scale, published in 1974 by Graham Teasdale and Bryan Jennett, measures the level of consciousness after a head injury or illness from three responses: eyes, words and movement. Infants and toddlers cannot answer questions or follow commands, so a pediatric version replaces the verbal and some motor items with behavior that can be observed at their age.

The three parts

Eye opening (E): 4 spontaneous, 3 to sound or voice, 2 to pain, 1 none.

Verbal response (V), infant or preverbal child:

  • 5: coos, babbles or smiles, follows objects
  • 4: irritable cry, but can be consoled
  • 3: cries to pain, inconsolable
  • 2: moans or grunts to pain
  • 1: no response

For a child who talks: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none.

Motor response (M): 6 moves spontaneously or obeys, 5 withdraws to touch or localizes pain, 4 withdraws to pain, 3 abnormal flexion, 2 extension, 1 none.

The total is 3 to 15.

Example

A 14-month-old who fell from a bed opens their eyes to voice (3), cries but can be consoled (4) and withdraws from touch (5):

  • Pediatric GCS = 12, moderate: the child needs urgent medical assessment

Interpretation

  • 13 to 15: mild
  • 9 to 12: moderate
  • 8 or less: severe; the airway may need protection

Always record the three parts as well as the total, for example E3 V4 M5, because the same total can describe different situations, and repeat the score regularly: a fall of 2 points or more is a warning sign.

Head injury in children

Most head bumps in children are minor. Call 911 or go to the emergency department for any loss of consciousness, a seizure, repeated vomiting, unusual drowsiness or irritability, a bulging soft spot in a baby, blood or clear fluid from the nose or ears, weakness or difficulty walking, or a suspected non-accidental injury. Doctors use clinical rules such as PECARN to decide whether a CT scan is needed, limiting radiation for children at low risk.

Frequently asked questions

Why is there a pediatric Glasgow Coma Scale?

The adult scale asks about orientation and words, which infants and toddlers cannot give. The pediatric version replaces the verbal part with age-appropriate responses such as cooing, crying and consolability.

How is the pediatric GCS interpreted?

Like the adult scale: 13 to 15 is a mild head injury, 9 to 12 moderate and 8 or less severe. A score of 8 or less usually means the child cannot protect their airway.

At what age should the verbal child version be used?

Usually from about 2 years, or once the child can talk normally for their age. Use the scale that best fits the child's usual development.

When should a child with a head injury see a doctor?

Call 911 for loss of consciousness, a seizure, repeated vomiting, unusual sleepiness, confusion, a bulging soft spot in a baby, clear fluid from the nose or ears, or weakness. Tools such as the PECARN rules help doctors decide on a CT scan.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.